Alert archive / Iowa / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 55, NWS Des Moines, IA

June 7, 2009Polk County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Jun 7, 2009, 7:08 PM CDT for Polk County, Iowa. It was in force for 37 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 7, 2009, 7:08 PM CDT (00:08 UTC)
Expired
Jun 7, 2009, 7:45 PM CDT
In force
37 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon

County Polk County, IA

The radar

The Des Moines radar (KDMX), 22 km from the middle of the area, began a volume at 00:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 7, 7:19 PM CDTTSTM WND GST 602 Wsw Ankeny Airport, IAMEASURED WITH ANEMOMETER. DELAYED REPORT.
Jun 7, 7:20 PM CDTTSTM WND GST 652 Nnw Ankeny Airport, IA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 11 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 7, 5:44 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 0.1 hours before the alert went out and 242 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2009-06-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1712 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2009-06-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 246 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1712 J/kg
Mixed-layer CIN
-173 J/kg
Mixed-layer LCL
750 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
246 m²/s²
0-3 km storm-relative helicity
272 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDMX 080008
SVRDMX
IAC153-080045-
/O.NEW.KDMX.SV.W.0055.090608T0008Z-090608T0045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
708 PM CDT SUN JUN 7 2009

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL POLK COUNTY IN CENTRAL IOWA...

* UNTIL 745 PM CDT

* AT 707 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 70 MPH. THIS STORM WAS LOCATED NEAR SAYLORVILLE...OR 5 MILES
  NORTH OF DES MOINES...AND WAS MOVING EAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  PLEASANT HILL BY 715 PM CDT...
  ALTOONA AND BONDURANT BY 720 PM CDT...
  MITCHELLVILLE BY 730 PM CDT...

THIS INCLUDES INTERSTATE 80 BETWEEN MILE MARKERS 132 AND 149.

THIS INCLUDES INTERSTATE 35 BETWEEN MILE MARKERS 87 AND 93.

THIS INCLUDES INTERSTATE 235 BETWEEN MILE MARKERS 6 AND 14.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO WARNING.
ALTHOUGH NOT IMMEDIATELY LIKELY...IF A TORNADO IS SPOTTED ACT QUICKLY
AND MOVE TO A PLACE OF SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A
BASEMENT OR SMALL INTERIOR ROOM.

YOU ARE IN DANGER IN THE PATH OF THIS STORM GO TO A BASEMENT OR
SMALL INTERIOR ROOM. EXTENSIVE DAMAGE IS LIKELY. EVACUATE MOBILE
HOMES...AND SEEK SHELTER IN A STURDY BUILDING. WIDESPREAD DESTRUCTIVE
WINDS CAN PRODUCE DAMAGE SIMILAR TO A TORNADO.

&&

LAT...LON 4158 9367 4171 9370 4177 9336 4160 9336
      4160 9334 4157 9333
TIME...MOT...LOC 0008Z 263DEG 26KT 4165 9359

$$

MOYER
2 follow-up statements
000 
WWUS53 KDMX 080026
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
726 PM CDT SUN JUN 7 2009

IAC153-080045-
/O.CON.KDMX.SV.W.0055.000000T0000Z-090608T0045Z/
POLK IA-
726 PM CDT SUN JUN 7 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT
FOR EASTERN POLK COUNTY...

AT 724 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 70 MPH. THIS STORM WAS LOCATED NEAR BONDURANT...OR 11 MILES
NORTHEAST OF DES MOINES...MOVING EAST AT 30 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

FOR YOUR PROTECTION GO TO THE BASEMENT OR AN INTERIOR ROOM ON THE
LOWEST FLOOR OF YOUR HOME OR BUSINESS. THIS STORM HAS THE POTENTIAL
TO CAUSE SERIOUS INJURY AND SIGNIFICANT DAMAGE TO PROPERTY.

&&

LAT...LON 4158 9353 4173 9357 4177 9336 4160 9336
      4160 9334 4157 9333
TIME...MOT...LOC 0027Z 263DEG 26KT 4167 9340

$$

MOYER
000 
WWUS53 KDMX 080038
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
738 PM CDT SUN JUN 7 2009

IAC153-080047-
/O.EXP.KDMX.SV.W.0055.000000T0000Z-090608T0045Z/
POLK IA-
738 PM CDT SUN JUN 7 2009

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN POLK COUNTY EXPIRES AT
745 PM CDT...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED AND MOVED OUT OF 
THE WARNED AREA.

REPORT TORNADOES...WIND IN EXCESS OF 50 MPH...HAIL LARGER THAN ONE
HALF INCH...OR STORM DAMAGE BY CALLING LOCAL LAW ENFORCEMENT AND
ASKING THEM TO RELAY THE REPORT TO THE NATIONAL WEATHER SERVICE.

ADDITIONAL STRONG THUNDERSTORMS ARE STILL POSSIBLE...AND A TORNADO 
WATCH REMAINS IN EFFECT UNTIL MIDNIGHT.

LAT...LON 4158 9353 4173 9357 4177 9336 4160 9336
      4160 9334 4157 9333
TIME...MOT...LOC 0037Z 263DEG 26KT 4168 9331

$$

MOYER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 7, 6:14 PM CDT, 54 minutes earlier.

Area forecast discussion, Jun 7, 6:14 PM CDT, 54 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE DES MOINES IA
614 PM CDT SUN JUN 7 2009

...UPDATED AVIATION DISCUSSION AND WATCHES...

.SHORT TERM /TONIGHT/...
QUESTIONS THIS EVENING REALLY NOT WHETHER THERE WILL BE PRECIP...BUT
LOCATIONS AND SFC BASED VS ELEVATED.  BIGGER PICTURE HAS JET AND
ASSOCIATED SHORT WAVES INTO KS/NE...AND PARENT WAVE FARTHER BACK
INTO THE ROCKIES.  UNLIKE YESTERDAY...SYNOPTIC SCALE UVM IS MORE
PREVALENT UPSTREAM AND FAIRLY OBVIOUS IN LEAF-LIKE IR STLT IMAGERY
DUE TO THESE FEATURES.   19Z TOP SOUNDING STILL REFLECTS EML AND
FORMIDABLE CIN DUE TO 700/750MB WARM LAYER...HOWEVER THIS IS NOT
APPARENT FARTHER NORTH IN THE COOLER AIR TOWARD OAX.  19Z RUC
MLCAPE/CIN LOOKS TOO AGGRESSIVE WITH CAPE AMOUNTS AND CIN
EROSION...BUT GENERAL AREAS SEEM OK.  THUS EXPECT INITIATION TO
OCCUR SOMEWHERE BETWEEN TOP/OAX...POSSIBLY AROUND KBIE/KFNB NEAR
BEST 1000-950MB THETA-E CONVERGENCE.  INSTABILITY AND SHEAR /DEEP
AND SHALLOW/ APPEAR SUFFICIENT FOR SUPERCELLS...POSSIBLY TORNADIC.

EVEN IF THIS DOES NOT OCCUR...ELEVATED CONVECTION DEVELOPING OVER
NERN NE LIKELY A SIGN OF THINGS TO COME.  STRONG LIFT AND MOISTURE
CONVERGENCE ALONG 305K SFC SURGES RIGHT INTO IA TONIGHT AHEAD OF
APPROACHING FORCING.  AIRMASS MODIFIES QUITE A BIT WITH DIMINISHING
CIN AND MORE THAN ADEQUATE ELEVATED CAPES...SO HAVE BLANKETED
CATEGORICAL POPS.  SVR HAIL QUITE POSSIBLE OVERNIGHT AND CANNOT RULE
OUT AN ISOLD TORNADO THREAT EITHER AS 0-1KM SHEAR/HELICITY INCREASES
WITH LLJ AHEAD OF TRIPLE POINT.  VARIOUS HEAVY RAIN PARAMETERS ARE
FAVORABLE AS WELL IN TERMS OF THERMODYNAMICS AND STORM MOTION SO
HAVE INCLUDED HEAVY RAIN MENTION.

.LONG TERM /MONDAY THROUGH SUNDAY/...
THE FRONTAL BOUNDARY WILL QUICKLY PUSH INTO EASTERN IOWA AFTER 12Z
MONDAY WITH THE REMANTS OF THE EARLY MORNING MCS LINGERING ACROSS
EASTERN COUNTIES. DRY AND COOLER AIR WILL PUSH INTO THE STATE BEHIND
THE FRONT MONDAY WITH HIGHS IN THE 60S AND 70S. THE SFC RIDGE WILL
MOVE THROUGH MONDAY NIGHT BEFORE HEADING EAST TUESDAY. THERE IS
STILL A WIDE VARIETY OF MODEL SOLUTIONS REGARDING THE NEXT
SIGNIFICANT SHORT WAVE. THE LATEST OPERATIONAL GFS/ECMWF SPREAD RAIN
INTO THE FORECAST AREA DURING THE DAY ON TUESDAY...WHILE THE NAM
DELAYS THE ARRIVAL UNTIL TUESDAY NIGHT. FOR NOW...WILL MAINTAIN DRY
FORECAST DURING THE DAY FOR COLLABORATION PURPOSES...AND INTRODUCE
POPS TUESDAY NIGHT. WEDNESDAY WILL ALSO LIKELY BE AN ACTIVE DAY WITH
THE POTENTIAL FOR ANOTHER STRONGER SHORT WAVE TROUGH. IN THE LATER
PERIODS...THE NEXT BEST CHANCE OF RAIN APPEARS TO BE LATE IN THE
WEEKEND.

&&

.AVIATION...08/00Z
SURFACE FRONT REMAINS DRAPED ACROSS THE AREA. NORTH OF THE FRONT
I.E. AT KMCW IFR CIGS AND INTERMITTENT MVFR BR PERSIST WHILE SOUTH
OF THE FRONT AT THE OTHER TERMINAKLS MAINLY VFR CONDITIONS PREVAIL
ATTM. HOWEVER TSTORMS ARE MOVING ACROSS THE AREA AND WILL PRODUCE
PERIODS OF IFR OR LOWER CONDITIONS THIS EVENING. THESE WILL BE HIT
AND MISS SO WILL ONLY INCLUDE MORE THAN VCTS FOR HIGH CONFIDENCE
IMPACTS IN THE FIRST FEW HOURS OF THE TAFS. ADDITIONAL TSTORM
DEVELOPMENT IS EXPECTED OVERNIGHT...BUT AGAIN UNCERTAINTY REGARDING
TIMING AND LOCATION OF THIS CONVECTION PRECLUDES MORE THAN VCTS
THROUGH THE NIGHT ATTM. ALSO...THE SURFACE FRONT WILL FINALLY MOVE
SOUTHEAST ACROSS THE AREA DURING THE EARLY TO MID MORNING HOURS
MONDAY...WITH IFR CIGS SPREADING BEHIND THE FRONT THEN LIFTING TO
LOW MVFR AROUND FL012-015 BY MID MORNING AND PERSISTING AT LEAST
INTO THE AFTERNOON.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
TORNADO WATCH IN EFFECT UNTIL 11 PM CDT FOR ADAIR-ADAMS-AUDUBON-
CASS-CLARKE-DALLAS-DECATUR-GUTHRIE-MADISON-RINGGOLD-TAYLOR-UNION.

TORNADO WATCH IN EFFECT UNTIL MIDNIGHT CDT FOR APPANOOSE-BOONE-
DAVIS-JASPER-LUCAS-MAHASKA-MARION-MARSHALL-MONROE-POLK-POWESHIEK-
STORY-TAMA-WAPELLO-WARREN-WAYNE.

&&

SHORT TERM...SMALL
LONG TERM...KINNEY
AVIATION...LEE
Hazardous weather outlook, Jun 7, 3:23 PM CDT, 3 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
323 PM CDT SUN JUN 7 2009

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-081100-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-
CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-
APPANOOSE-DAVIS-
323 PM CDT SUN JUN 7 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP LATE THIS AFTERNOON AND
BECOME MORE WIDESPREAD ACRO 2 INCHES OF
RAINFALL RECENTLY COULD HAVE SOME ISOLATED FLASH FLOODING
TONIGHT...ALTHOUGH A WIDESPREAD THREAT IS NOT ANTICIPATED. LESS
RAIN IS EXPECTED TO THE SOUTH OF INTERSTATE 80 AND THE FLASH FLOOD
THREAT IS LOW.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SCATTERED THUNDERSTORMS ARE EXPECTED TUESDAY NIGHT THROUGH WEDNESDAY
NIGHT. THE OVERALL SEVERE WEATHER THREAT APPEARS TO BE LOW AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON...THROUGH
THE OVERNIGHT HOURS.

In the hours before

Local storm report, Jun 7, 6:44 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
644 PM CDT SUN JUN 07 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0627 PM     TSTM WND DMG     ADEL                    41.61N 94.03W
06/07/2009                   DALLAS             IA   AMATEUR RADIO

            AMATEUR RADIO OPERATOR REPORTED TREE DAMAGE IN ADEL WITH
            UP TO 10 INCH DIAMETER BRANCHES DOWN.

&&

LEE
Local storm report, Jun 7, 6:46 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
646 PM CDT SUN JUN 07 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0640 PM     TSTM WND DMG     4 S DALLAS CENTER       41.63N 93.98W
06/07/2009                   DALLAS             IA   BROADCAST MEDIA

            THREE TO FOUR INCH DIAMETER TREE BRANCHES DOWN. FROM KCCI
            TV CHASE VEHICLE.

&&

SMALL
Local storm report, Jun 7, 6:56 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
656 PM CDT SUN JUN 07 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0652 PM     TSTM WND DMG     1 E GRIMES              41.66N 93.77W
06/07/2009                   POLK               IA   AMATEUR RADIO

            AMATEUR RADIO OPERATOR REPORTED ESTIMATED 60 MPH WIND
            GUST AT INTERSECTION OF HIGHWAY 141 AND HIGHWAY 44 JUST
            EAST OF GRIMES.

&&

LEE
Local storm report, Jun 7, 6:59 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
659 PM CDT SUN JUN 07 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0657 PM     HAIL             4 NW JOHNSTON           41.73N 93.76W
06/07/2009  E1.00 INCH       POLK               IA   LAW ENFORCEMENT

            NEAR SAYLORVILLE DAM

&&

BF
Local storm report, Jun 7, 7:03 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
703 PM CDT SUN JUN 07 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0656 PM     TORNADO          3 NNE GRIMES            41.71N 93.77W
06/07/2009                   POLK               IA   STORM CHASER

            METEOROLOGIST REPORTED A TORNADO CROSSED HIGHWAY 141
            NORTH OF GRIMES

&&

JJOHNSON
Local storm report, Jun 7, 7:06 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
706 PM CDT SUN JUN 07 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0704 PM     TSTM WND GST     3 S POLK CITY           41.74N 93.72W
06/07/2009  E60 MPH          POLK               IA   TRAINED SPOTTER

&&

JJOHNSON

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 7, 7:06 PM CDTTornado WarningDMXPolk24 min
Jun 7, 8:24 PM CDTSevere Thunderstorm WarningDMXTama51 min
Jun 7, 8:40 PM CDTAreal Flood AdvisoryDMXBlack Hawk, Grundy, Marshall, Tama2 hr
Jun 7, 8:58 PM CDTRiver Flood WarningDMXLucas, Wayne33 hr
Jun 7, 9:55 PM CDTSevere Thunderstorm WarningDMXDavis50 min
Jun 7, 11:22 PM CDTFlash Flood WarningDMXAdams, Taylor6 hr
Jun 7, 11:56 PM CDTSevere Thunderstorm WarningDMXRinggold38 min
Jun 8, 12:02 AM CDTSevere Thunderstorm WarningDMXAdair, Cass43 min
Jun 8, 12:19 AM CDTAreal Flood AdvisoryDMXRinggold, Union5 hr
Jun 8, 12:38 AM CDTSevere Thunderstorm WarningDMXDecatur, Ringgold21 min
Jun 8, 2:46 PM CDTRiver Flood WarningDMXMahaska, Marion28 hr

Nearby

Severe Thunderstorm Warnings in Iowa, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.